ORIGINAL ARTICLES

COMMENTARY: Vasoconstriction and Coronary Artery Spasm after Drug-Eluting Stent Placement

§Mario Togni, MD and *Franz R. Eberli, MD
§Mario Togni, MD and *Franz R. Eberli, MD
In this issue of the Journal, Brott et al1 report a series of 13 patients who developed severe, life-threatening coronary artery spasms after implantation of a drug-eluting stent. Symptoms occurred either during or immediately after the procedure or within the first 4 weeks after stent implantation. In 1 patient, vasoconstriction was present in a follow-up angiogram at 1 year. Spasms resolved in most patients after administration of vasodilators, however, 2 patients did not respond to treatment and died. Another 2 patients required placement of an intra-aortic balloon pump for cardiogenic shock. This article compliments previous case reports of single or multivessel occlusive coronary artery spasms following Cypher™ and Taxus® stent implantation.2,3 Clinically relevant coronary artery spasms have previously been described in patients after high-dose intravascular beta-radiation.4 Coronary artery spasm following percutaneous coronary intervention (PCI) is a well-recognized phenomenon. Fischell et al reported coronary artery vasoconstrictive responses after balloon angioplasty in 1988, and attributed this phenomenon either to altered coronary artery autoregulation or local effects of platelet-derived vasoactive substances such as serotonin.5,6 However, vasomotor dysfunction after angioplasty usually disappears within the first days after the intervention, and does not lead to clinical symptoms. The mechanisms involved in clinically important vasomotor dysfunction after drug-eluting stent implantation or intracoronary radiotherapy remain elusive. Vasoconstriction may be due to enhanced platelet recruitment with release of vasoconstrictive mediators at the site of angioplasty and/or endothelial dysfunction. There is indication of endothelial dysfunction following Cypher and Taxus stent implantation.7–9 Endothelial dysfunction may be due to a direct toxic effect of the released drug, an acute or delayed hypersensitivity reaction (Kounis syndrome) to the drug or the polymer,10 or impaired or absent re-endothelialization after PCI barotrauma. Systemic and local hypersensitivity reactions after drug-eluting stent implantation have been recently reported by Nebeker.11 Four of the 17 patients died of stent thrombosis. The post-mortem examination of the first case presented by Brott et al1 revealed a few scattered mast cells within the adventitia of the left anterior descending artery, possibly pointing to a hypersensitivity reaction to the stent. Hypersensitivity reactions would fit well into the “periprocedural” occurrence of spasms. Incomplete or absent re-endothelialization of the drug-eluting stent could be another explanation for persistent endothelial dysfunction with vasoconstriction late after stent implantation. Recently published data on angioscopic examinations after sirolimus-eluting stent implantation have shown incomplete neointimal stent coverage in the majority of patients.12 In summary, Brott et al1 have nicely shown that vasomotor dysfunction after drug-eluting stent implantation proves to be of clinical relevance in a subset of patients. As the cause of vascular functional impairment remains undefined, we believe that further studies need to clarify this issue. A possible link between vasomotor dysfunction and late adverse events (i.e., late stent thrombosis or in-stent restenosis) must be sought.13
References
References 1. Brott BC, Anayiotos A, Chapman G, et al. Severe, diffuse coronary artery spasm after drug-eluting stent placement. J Invasive Cardiol 2006;18:584–592. 2. Wheatcroft S, Byrne J, Thomas M, MacCarthy P. Life-threatening coronary artery spasm following sirolimus-eluting stent deployment. J Am Coll Cardiol 2006;47:1911–1912. 3. Kim JW, Park CG, Seo HS, Oh DJ. Delayed severe multivessel spasm and aborted sudden death after Taxus stent implantation. Heart 2005;91:e15. 4. Scheinert D, Strnad V, Müller R, et al. High-dose intravascular ß-radiation after de novo stent implantation induces coronary artery spasm. Circulation 2002;105:1420–1423. 5. Fischell TA, Derby G, Tse TM, Stadius ML. Coronary artery vasoconstriction routinely occurs after percutaneous transluminal coronary angioplasty. A quantitative arteriographic analysis. Circulation 1988;78:1323–1334. 6. Fischell TA, Bausback KN, McDonald TV. Evidence for altered epicardial coronary artery autoregulation as a cause of distal coronary vasoconstriction after successful percutaneous transluminal coronary angioplasty. J Clin Invest 1990;86:575–584. 7. Togni M, Windecker S, Cocchia R, et al. Sirolimus-eluting stents associated with paradoxic coronary vasoconstriction. J Am Coll Cardiol 2005;46:231–236. 8. Hofma SH, van der Giessen WJ, van Dalen BM, et al. Indication of long-term endothelial dysfunction after sirolimus-eluting stent implantation. Eur Heart J 2006;27:166–170. 9. Togni M, Raeber L, Cocchia R, et al. Local vascular dysfunction after coronary paclitaxel-eluting stent implantation. Int J Cardiol 2006 (in press). 10. Kounis NG, Zavras GM. Histamine-induced coronary artery spasm: The concept of allergic angina. Br J Clin Pract 1991;45:121–128. 11. Nebeker J, Virmani R, Bennett C, et al. Hypersensitivity cases associated with drug-eluting stents. A review of available cases from the research on adverse drug events and reports (RADAR) project. J Am Coll Cardiol 2006;47:175–181. 12. Kotani J, Awata M, Nanto S, et al. Incomplete neointimal coverage of sirolimus-eluting stents. Angioscopic findings. J Am Coll Cardiol 2006;47:2108–2111. 13. McFadden EP, Stabile E, Regar E, et al. Late thrombosis in drug-eluting coronary stents after discontinuation of antiplatelet therapy. Lancet 2004;364:1519–1521.